The U.S. Food and Drug Administration is green lighting a new drug designed to quell chemo-induced nausea and vomiting (CINV). The announcement came from the FDA earlier this week.
For many people battling cancer, CINV goes hand in hand with chemo. Unfortunately, halting treatment isn’t an option. This new drug, called Varubi (rolapitant), may help patients sidestep this common and dangerous side effect. If left untreated, it can lead to unintended weight loss, dehydration and more — things that can be particularly hazardous for cancer patients.
According to the FDA, nausea and vomiting can go on for days after chemo has been administered. (Delayed phase nausea is when symptoms occur anywhere from 24 hours to 120 hours after treatment.)
“Varubi has a long plasma half-life of approximately seven days, allowing for protection from delayed CINV during the entire at-risk period with a single dose,” a rep from Tesaro, Inc., which markets the drug, tells ZipTrials.
The prevention of delayed CINV represents a substantial opportunity for improving the care of patients who receive emetogenic chemotherapy, especially since up to 50 percent of patients undergoing this type of chemo experience delayed nausea and vomiting.
During clinical trials, patients who received Varubi were less likely to experience vomiting or require rescue medications for nausea during the delayed phase. The drug works by targeting NK-1 receptors, which are vital in triggering nausea and vomiting caused by certain chemotherapies. This is especially the case for delayed phase nausea.
“Given the number of untreated patients experiencing CINV, there is a significant opportunity for Varubi to bring clinical value to patients experiencing delayed CINV,” adds the Tesaro rep.
Varubi comes in tablet form and is associated with side effects like low white blood cell count, hiccups, dizziness, and decreased appetite, according to the FDA.